Texas, 2014

Funnel Cloud in Texas, September 18, 2014

September 18, 2014 · NWS HGX · 1 event in 1 county or zone

An inland funnel cloud was sighted as a warm and moist air mass became increasingly unstable during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An inland funnel cloud was sighted as a warm and moist air mass became increasingly unstable during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 18, 2:48 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 18, 2:48 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
348 PM CDT THU SEP 18 2014

.DISCUSSION...
TODAY'S HIGHEST RAINFALL RATES OF NEAR 5 INCHES PER HOUR OCCURRED
OVER WESTERN AND SOUTHERN HARRIS...NORTHERN GALVESTON...NORTHERN
MONTGOMERY AND SOUTHERN SAN JACINTO COUNTIES. OF COURSE...MANY
LOW LYING AREAS/STREETS QUICKLY WENT UNDER WATER AS THIS RAIN
FELL ON AN ALREADY SATURATED / URBAN LANDSCAPE. AFTER ABOUT THREE
PLUS HOURS OF MERGING SLOW-MOVING TRAINING MODERATE/HEAVY RAIN
(ISOLATED THUNDERSTORMS) CLUSTERS...THERE WILL BE A SHORT LULL
ACROSS MANY OF THOSE AREAS. AS THESE COUNTIES SLOWLY DRAIN AND THE
ATMOSPHERE RE-CHARGES...THERE ARE NUMEROUS RAIN/STORM CELLS GATHERING
ALONG A WEAK CENTRAL TEXAS BOUNDARY AND THESE WILL LIKELY EXPAND
BACK TOWARDS THE EAST AND INITIATE A GOOD ROUND OF NORTHERN CWA
RAINFALL THROUGH THE LATE AFTERNOON INTO MID EVENING HOURS. A
SHORTWAVE DISTURBANCE DIVING DOWN INTO CENTRAL TEXAS WILL ENHANCE
THIS FAR INTERIOR ACTIVITY. NEAR ZERO STORM MOVEMENT WITHIN THIS
GREATER THAN 2.3 INCH PWAT AIR MASS EQUATES TO VARIOUS COMMUNITIES
DEALING WITH EXCESSIVE RAINFALL INTO THE OVERNIGHT HOURS. GRANTED...
THOSE FAR NORTHERN COUNTIES FROM BRAZOS EAST OVER INTO MADISON
AND HOUSTON COUNTIES HAVE NOT SEEN AS MUCH 24-48 RAINFALL AND THEIR
UPPER LEVEL SOIL LAYERS ARE NOT VERY SATURATED...BUT IF THE RAIN
RATES THAT OCCURRED IN HOUSTON AND SURROUNDING COUNTIES OCCURS...THEN
NORTHERN FA FLOODING WILL OCCUR. THIS NORTHERN ACTIVITY IS FORECAST
TO SLOWLY SAG SOUTHWARD OVERNIGHT AND MERGE WITH RE-DEVELOPING SOUTHERN
FORECAST (+)RA CLUSTERS FROM AS EARLY AS AROUND FRIDAY MIDNIGHT AND
PERSIST THROUGH THE EARLY AFTERNOON. NEEDLESS TO SAY...THE FLOOD WATCH
AS BEEN EXTENDED. BUFFALO BAYOU-DOWNTOWN HAS RECENTLY COME OUT OF
BANKS WITH RUN-OFF...A REMINDER THAT IT IS BEST TO KEEP ABREAST
OF THE LATEST HYDRO PRODUCTS FOR FUTURE UPDATES UPON LOCAL BAYOU
WATER LEVEL TRENDS.

ONCE THIS 'CHAPTER' OF PRECIPITATION COMES TO AN END SOMETIME LATE
FRIDAY INTO EARLY SATURDAY MORNING...THE NEXT AREA TO MONITOR FOR
RETURN RAIN WILL BE CLOSER TO THE COAST AND POINTS SOUTHWESTWARD.
THE RECENT BETTER LOWER LEVEL CONVERGENCE OF OFFSHORE SOUTHEASTERLIES
RUNNING INTO INLAND EASTERLIES WILL TURN MORE UNI-DIRECTIONAL SOUTHEAST.
STILL HOLDING ONTO THE IDEA THAT A WEAK BACKDOOR FRONT WILL MOVE
IN FROM THE SABINE AND SHUNT THE HIGHER MOISTURE TOWARDS THE COASTAL
BEND SATURDAY MORNING. UPPER RIDGING IS FORECAST TO NEVER REALLY
GAIN A REAL FOOTHOLD OVER EASTERN TEXAS...WITH AN UNSETTLED NEAR-
COASTAL SCENARIO UNFOLDING WITHIN THE NWP SOLUTIONS. GENERALLY LOWER
HEIGHTS AND A VICINITY OFFHSORE INVERTED TROUGH FORMING IN THE
SURFACE PRESSURE FIELD...ALONG WITH RANDOM WAVES MOVING UP FROM
THE FAR OFFHSORE WATERS...ALL LEAN THE FORECAST TO LOW RAIN
CHANCES ACROSS THE SOUTHERN THIRD OF THE CWA THROUGH LATE SUNDAY.
SOUTHWESTERN U.S./NORTHERN MEXICO UPPER RIDGING IS FORECAST TO
EXPAND A BIT FURTHER EAST TO BEGIN THE NEXT WORK WEEK. THIS HAS
RAIN CHANCES FALLING TO JUST SLIGHT NEAR THE COAST...UNDER SLIGHT
INLAND. MONDAY THROUGH FRIDAY RAIN CHANCES WILL REMAIN SLIGHT TO
LOW CHANCE ALONG THE COAST AND GULF THROUGH THE REMAINDER OF THE
PERIOD BASED UPON THE UNSETTLED NATURE OF THE GULF'S OVERLYING
ATMOSPHERE...THE 20 TO 40 POPS ISOPLETHES WILL MIGRATE INLAND
EACH DAY PAST MID-WEEK DUE TO INTERIOR WARMING INTO THE UPPER
80S...SURPASSING PROGGED LOW-MID 80F CONVECTIVE TEMPERATURES. 31

&&

.MARINE...
LOW PRESSURE OVER NORTHER MEXICO WILL PRODUCE A SOUTHEAST WIND
TONIGHT. HIGH PRESSURE TO THE NORTH OF TEXAS AND WEAK LOW PRESSURE
OVER NORTHERN MEXICO WILL ALLOW AN EAST WIND TO DEVELOP ON FRIDAY
AND PERSIST THROUGH EARLY NEXT WEEK. WEEKEND MARINERS CAN EXPECT
SLIGHTLY ELEVATED SEA HEIGHTS DUE TO THE PROLONGED EASTERLY FETCH.
WINDS SHOULD SLOWLY DECREASE ON MONDAY AS THE PRESSURE GRADIENT
BEGINS TO RELAX. A COLD FRONT WILL APPROACH SE TX ON TUESDAY BUT
WILL PROBABLY STALL NORTH OF THE COASTAL WATERS. EAST WINDS WILL
PERSIST THROUGH FRIDAY AND GRADUALLY STRENGTHEN TOWARD THE END OF
THE WEEK AS THE PRESSURE GRADIENT. A PERSISTENT EASTERLY FETCH WILL
ALLOW TIDE LEVELS TO SLOWLY INCREASE THROUGH THE WEEK. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  88  71  91  73 /  70  50  20  30  20
HOUSTON (IAH)              75  86  72  90  74 /  60  70  20  30  20
GALVESTON (GLS)            77  86  79  88  79 /  60  60  30  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING ZONES:
     BRAZOS...BURLESON...GRIMES...HOUSTON...MADISON...POLK...
     TRINITY...WALKER...WASHINGTON.

     FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND...
     GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
     MONTGOMERY...SAN JACINTO...WALLER...WHARTON.

GM...NONE.
&&

DISCUSSION...31/43
Hazardous weather outlook, Sep 18, 11:11 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1211 PM CDT THU SEP 18 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191715-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1211 PM CDT THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLOOD WATCH IS IN EFFECT THROUGH 7 PM CDT....

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAINFALL FROM CLUSTERS OF MODERATE RAIN CELLS AND
EMBEDDED THUNDERSTORMS SLOWLY TRAINING NORTHEASTWARD WILL EXACERBATE
FLOODING ISSUES IN THOSE COMMUNITIES THAT HAVE ALREADY ACCUMULATED
UP AN AVERAGE TWO TO FOUR INCH RAIN AMOUNTS THURSDAY MORNING. ISOLATED
FIVE TO SEVEN INCH TWO DAY AMOUNTS ARE LIKELY...ANY RAIN OVER THESE
AREAS WILL QUICKLY INDUCE THE FLOODING OF LOW LYING AREAS AND ROADWAYS.
AS OF NOW...THERE ARE NO BAYOU FLOODING CONCERNS BUT THIS WILL NEED
TO BE CLOSELY MONITORED INTO EARLY FRIDAY.

ALSO...FUNNEL CLOUDS ARE POSSIBLE WITHIN THIS TROPICAL AIR MASS.
THERE IS A SLIGHT CHANCE THAT ANY FUNNEL CLOUD MAY BRIEFLY TOUCH
DOWN AS A WEAK TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE RAIN IS FORECAST ON FRIDAY AND THIS WILL MOST LIKELY KEEP THE
FLOODING THREAT ALIVE THROUGH THE FRIDAY AFTERNOON. RAINS ARE EXPECTED
TO WANE BY LATE FRIDAY WITH A MUCH DRIER WEEKEND EXPECTED ACROSS MANY
INTERIOR COUNTIES. RAIN CHANCES WILL STILL REMAIN FOR THE COASTAL
COUNTIES THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD RELAY ANY REPORTS OF THE FLOODING OF VEHICLES...MAJOR
ROADWAYS...AND OR HOMES TO THE HOUSTON GALVESTON NATIONAL WEATHER
SERVICE OFFICE.

In the hours before

Local storm report, Sep 18, 12:21 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
121 PM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      2 E HILSHIRE VILLAGE    29.78N  95.45W
09/18/2014                   HARRIS             TX   EMERGENCY MNGR

            HIGH WATER AT OLD KAY ROAD AND I-610 WEST LOOP.

&&

EVENT NUMBER HGX1400204

PK
Local storm report, Sep 18, 12:36 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
136 PM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       3 W LEAGUE CITY         29.49N  95.15W
09/18/2014  E4.00 INCH       GALVESTON          TX   NWS EMPLOYEE

            3-4 INCHES OF PRECIPITATION ON THE ROADWAY AT THE
            CORNER OF FM 518 AND BAY AREA BLVD.

&&

EVENT NUMBER HGX1400205

PK
Local storm report, Sep 18, 12:42 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
142 PM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      3 W LEAGUE CITY         29.49N  95.15W
09/18/2014                   GALVESTON          TX   NWS EMPLOYEE

            3-4 INCHES OF WATER ON THE ROADWAY AT THE CORNER OF FM
            518 AND BAY AREA BLVD.

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER HGX1400205

PK
Local storm report, Sep 18, 12:44 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
144 PM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      CLEVELAND               30.34N  95.08W
09/18/2014                   LIBERTY            TX   EMERGENCY MNGR

            VARIOUS STREETS ARE FLOODED IN THE CITY OF CLEVELAND.

&&

EVENT NUMBER HGX1400206

PK
Local storm report, Sep 18, 12:48 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
148 PM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      STAFFORD                29.62N  95.56W
09/18/2014                   FORT BEND          TX   BROADCAST MEDIA

            HIGH WATER REPORTED IN THE 13600 BLOCK OF FM1092.

&&

EVENT NUMBER HGX1400207

PK
Local storm report, Sep 18, 1:21 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
221 PM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      LEAGUE CITY             29.49N  95.11W
09/18/2014                   GALVESTON          TX   EMERGENCY MNGR

            NUMEROUS STREETS ARE FLOODED WITH AS MUCH AS 5-8 INCHES
            OF WATER IN SOME AREAS.

&&

EVENT NUMBER HGX1400208

PK

The radar

The Houston radar (KHGX), 112 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Austin

When
September 18, 3:53 PM CST
Where
Austin County, 1.8 mi W of Sealy
Reported by
NWS Employee
Coordinates
29.780, -96.180

The family of a National Weather Service employee saw a brief funnel cloud that extended half way to the ground.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543166.